When most people think of potassium, they think of the little nutrient found inside bananas. Most people don’t regard this nutrient – along with hundreds of others – as anything close to dangerous. The truth is, however, that high levels of potassium can cause irreparable damage to the human body and even cause life-threatening conditions. It is important for all individuals to recognize the dangers of high potassium before suffering from its effects.
Potassium is essential for a well-functioning body, and profitable in the right amounts. The nutrient supports the nervous system, cardiovascular system and your muscular structure while promoting growth and stability. It even keeps cells established in safe equilibrium. Often, individuals need only worry about potassium excess if they have issues with their kidneys. Kidneys function as a filter, helping to keep potassium levels low by passing extra nutrients into urine. However, this is not unanimous, especially if the individual is taking potassium substitutes. Individuals should never take more than a recommended dose of these substitutes and talk to their doctor about potassium levels if they have kidney problems. Certain medications can also contribute to potassium excess, and patients should always discuss such dangers with a physician prior to undergoing such treatment.
Too much potassium can have extremely negative effects on the body. Hyperkalemia – the medical term for high potassium – can cause a wide range of symptoms. The least detrimental include vomiting, nausea and abdominal issues, such as constipation and diarrhea. This is because potassium levels affect the health and efficiency of the digestive system. General physical symptoms can also include fatigue, while mental effects include increased anxiety or frustration. Sufferers may also feel numb or tingling sensations in the extremities of their body (feet, hands, etc.).
More serious effects of hyperkalemia are prevalent in major bodily systems. The cardiovascular system, for example, can suffer from erratic heart rhythms. If these continue, they can develop into arrhythmias and eventually be fatal. Other dangerous signs of early heart failure due to hyperkalemia include irregular heartbeats, weak pulse, or pain in the chest area. The nervous system can also suffer irreversible damage from an overdose of potassium. Electrical signals can be disrupted from high potassium levels, which can make muscle movement difficult or even impossible – paralysis is an eventual result for many from hyperkalemia. This paralysis can even extend to the intestinal track, which causes a severe, life-threatening condition if left untreated. Potassium can be more dangerous than most people give it credit for, and ingestion of this nutrient should never exceed the recommended daily dose.